Alert archive / Hawaii / High Wind Warnings in 2024

High Wind Warning 7, NWS Honolulu, HI

February 11, 2024Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Feb 11, 2024, 3:01 PM HST for Hawaii County, Hawaii. It took effect at Feb 11, 2024, 6:00 PM HST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 11, 2024, 3:01 PM HST (01:01 UTC)
In effect from
Feb 11, 2024, 6:00 PM HST
Expired
Feb 13, 2024, 3:12 AM HST
In force
33 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2024-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2024-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

299 
WWHW70 PHFO 120101
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
301 PM HST Sun Feb 11 2024

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS FROM 6 PM HST
TODAY THROUGH 6 PM HST MONDAY...

.The gradient between a trough aloft to the northeast and a ridge
to the west will bring dangerously strong west winds to the Big
Island Summits tonight and Monday.

HIZ028-130400-
/O.UPG.PHFO.HW.A.0002.240212T0400Z-240213T0400Z/
/O.NEW.PHFO.HW.W.0007.240212T0400Z-240213T0400Z/
Big Island Summits-
301 PM HST Sun Feb 11 2024

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
MONDAY...

* WHAT...West winds up to 60 mph with localized gusts to 70 mph.

* WHERE...Big Island Summits.

* WHEN...From 6 PM this evening to 6 PM HST Monday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$
3 follow-up statements
742 
WWHW70 PHFO 121328
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
328 AM HST Mon Feb 12 2024

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH 6 AM HST 
TUESDAY MORNING...

.Strong winds at summit level will produce wind speeds exceeding
warning levels was extended through early Tuesday morning. These 
strong winds aloft will decrease below warning thresholds through 
the late Tuesday morning hours.

HIZ028-130230-
/O.EXT.PHFO.HW.W.0007.000000T0000Z-240213T1600Z/
Big Island Summits-
328 AM HST Mon Feb 12 2024

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...Northwest winds 50 to 60 mph with gusts around 75 mph.

* WHERE...Big Island summits of Mauna Kea and Mauna Loa.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$

RCB
334 
WWHW70 PHFO 130137
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
337 PM HST Mon Feb 12 2024

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH 6 AM HST
TUESDAY MORNING...

.A strong subtropical jetstream persists across the islands. 
Expect wind speeds exceeding warning levels through early Tuesday 
morning across the highest Big Island summits. Winds will decrease
below warning threshold there by late Tuesday morning.

HIZ028-131445-
/O.CON.PHFO.HW.W.0007.000000T0000Z-240213T1600Z/
Big Island Summits-
337 PM HST Mon Feb 12 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...Northwest winds 50 to 60 mph with gusts near 75 mph.

* WHERE...Big Island summits of Mauna Kea and Mauna Loa.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for road-closures. Postpone travel to the summits
until conditions improve.

&&

$$
074 
WWHW70 PHFO 131312
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
312 AM HST Tue Feb 13 2024

HIZ028-131415-
/O.CAN.PHFO.HW.W.0007.000000T0000Z-240213T1600Z/
Big Island Summits-
312 AM HST Tue Feb 13 2024

...HIGH WIND WARNING IS CANCELLED...

Strong winds over the Big Island summits of Mauna Kea and Mauna
Loa have fallen below warning thresholds, and are forecast to
remain below advisory levels today. Therefore the High Wind
Warning was cancelled this morning.

$$

RCB

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 11, 9:18 AM HST, 5 hours 43 minutes earlier.

Area forecast discussion, Feb 11, 9:18 AM HST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
918 AM HST Sun Feb 11 2024

.SYNOPSIS...
Light winds and mostly dry weather will prevail until Wednesday,
though a weak front may bring a few windward showers Monday night
and Tuesday. Southwest winds will increase on Wednesday as a
stronger front approaches. This front will bring a period of
widespread clouds and showers as it moves down the island chain
from Wednesday night through Friday. Breezy and cool northeasterly
trade winds on Friday will gradually veer to the east this coming
weekend, bringing passing windward showers.

&&

.DISCUSSION...

Overnight land breezes are supporting mostly clear skies along with
cool, crisp early morning temperatures. This is especially true for
interior and/or slightly elevated areas such as central Oahu,
Molokai, and Maui which all dipped into the upper 50s to around 60
degrees this morning. Exceptions to the rule have been Windward Big
Island and Haleakala where ESE winds have maintained a steady supply
of low clouds and periods of showers. Meanwhile, land breeze
convergence is capitalizing on available moisture to bring pockets
of showers to the nearshore waters of the smaller islands. This
activity will remain offshore. The light gradient will remain in
place through at least tonight, meaning afternoon sea breezes will
bring a transition to interior clouds and a few showers this
afternoon followed by another round of clearing and relatively cool
temperatures tonight as land breezes develop and push offshore. The
strong inversion around 7kft noted on this morning's soundings will
limit coverage and intensity of any showers that do develop today.

On Monday, the islands will reside on the far southern periphery of
cyclonic flow around a low centered in the NE Pacific. This will be
just enough to transition winds to moderate westerlies and will
likely just enough to offset sea breeze potential except for the
most sheltered locales along southeast-facing slopes. Overall, a dry
day for the vast majority of the area. The tail end of the front
associated with this low will then bring a modest increase in low-
level moisture along with a transition to northerly winds Monday
night into Tuesday. Lack of upper support and building mid-level
ridging will ensure that this remnant frontal moisture doesn't
amount to much, but a modest increase in windward showers will
nonetheless be possible during this time. A few showers may be
possible over interior areas on Tuesday afternoon, similar to the
last couple of days, as emerging sea breezes capitalize on lingering
low-level moisture.

Expansive low pressure advances across the north central Pacific
during mid-week bringing increasing southwest winds ahead of the
attendant cold front, especially over Kauai and Oahu. A brief round
of showers anchored along the front will sweep through the
islands late Wednesday through Friday followed by a transition to
breezy and cool (dewpoints well into the 50s) NW to N winds by
week's end. As the progressive governing surface high shifts east,
winds will veer to a NE trade wind direction during the weekend.
This will bring a return to a typical distribution of clouds and
showers focused over windward and mauka zones.

&&

.AVIATION...

Weak ridging north of the state will maintain light background flow
with a land and sea breeze pattern for the islands for the next
couple of days. Mostly dry conditions and minimal clouds are
expected overnight into the early morning hours, followed by
increasing clouds and a few showers from late morning through
early afternoon. This pattern will persist through Monday, though
increasing low-level moisture could enhance windward shower
activity by Monday night into Tuesday.

There are currently no AIRMETS in effect, and none are expected
today or tonight.

&&

.MARINE...

A weak surface high pressure ridge just north to northeast of the
state is producing light to moderate southeasterlies across the
coastal waters east of Maui and to the east and southeast of the
Big Island. The Big Island is blocking these winds for the rest of
the island chain so the winds over the coastal waters from Maui
to Kauai County have light and variable winds. Winds will become
light to moderate from the west to northwest as a weak front moves
into the area Monday and Monday night. A brief period of light
and variable winds will follow on Tuesday and Tuesday night. On
Wednesday, winds will switch to moderate to fresh southwesterlies
as a stronger front approaches. The front should move through the
area Wednesday night through early Thursday morning. After the
front passes, winds will switch to northwesterlies, then
northerlies through the day on Thursday. The northerlies will
transition to northeasterlies Friday night and Saturday as high
pressure moves in north of the area.

A medium period northwest swell continues to slowly subside. This
trend should continue through Monday. A small, short-period
north-northwest swell will support small surf Tuesday and
Wednesday.

On Thursday, an extra-large, long-period northwest (320 deg)
swell is expected to arrive, very likely producing surf well
above warning levels along exposed north and west facing shores
through Friday. Lack of significant high tides may limit coastal
impacts. This swell will gradually diminish Saturday and Sunday.
The increased winds and seas from Wednesday onward will lead to
the issuance of a Small Craft Advisory (SCA) for most coastal
zones, but until then, no SCA conditions are expected.

A couple of small, long-period south-southwest swells with Tasman
Sea origins will provide small surf to south facing shores for
the next couple of days.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 6 PM HST this evening through Monday
afternoon for Big Island Summits.

&&

DISCUSSION...JVC
AVIATION...Vaughan
MARINE...Kodama

Nearby

High Wind Warnings in Hawaii, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.